South Dakota, 2016

Hail and Damaging Wind in South Dakota, June 19, 2016

June 19, 2016 · NWS FSD · 2 events in 1 county or zone

A thunderstorm produce damaging winds and penny size hail in southwestern Brookings County in east central South Dakota during the evening of June 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produce damaging winds and penny size hail in southwestern Brookings County in east central South Dakota during the evening of June 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 6:00 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 19, 6:00 PM CST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
700 PM CDT SUN JUN 19 2016

.SHORT TERM...(This evening through Monday)
Issued at 357 PM CDT Sun Jun 19 2016

All eyes on the severe weather potential for this evening. Focus for
storm development is a cold front tickling the far western edge of
the CWA at mid afternoon per visible satellite.  KABR radar showing
numerous discontinuities, likely the trailing one approaching the
site the lower level moisture discontinuity which will represent the
end of the convective threat. Building heat and persistent humidity
this afternoon has brought an axis of stronger instability right
ahead of the frontal boundary with MLCAPE 2000-2500 J/kg. Given
current temp/dewpoint fields, KABR 18z sounding would suggest area
remains well-capped, but trending toward weakening the cap from
central to northeastern South Dakota as nudge of cooling aloft from
strong wave along the international border initiates late day.

CAMS continue to indicate development along the boundary initiating
sometime between 22z and 00z, as boundary moves to near a De Smet to
Gregory line. Increasing mid level winds will bring effective deep-
layer shear values to 40 to 55 knots, with hodograph straightening
out toward the boundary. Organized convective mode is likely,
ranging from isolated to embedded supercells, and short bowing
segments with favorable 0-2km shear. Threat would seem to center on
wind with unstable layer aloft bringing DCAPE of 1500-2000 J/kg,
with potential to around 70 mph. Large hail also a threat, perhaps
very large for initial supercells due to large hail growth range
CAPE. After the later evening, the organized severe threat would
seem to diminish as storms push into northwestern Iowa. As boundary
slows a bit pushing south into the warmer ridging to south and
continued presence of elevated instability through the Missouri
corridor, lingering upper forcing could generate an isolated shower
or thunderstorm later tonight into very early Monday morning.

On Monday, what will be evident to most will be the flushing of
humidity as north to northwest winds drive drier air into the
region. Could be a bit breezy into the midday across parts of
southwest Minnesota and northwest Iowa. Patchy mid clouds will
continue to drop southward, but could again see a slight increase in
shower/thunder chances toward very late afternoon in the lower
Missouri valley with frontogenetic mid levels in exiting jet streak.

.LONG TERM...(Monday night through Sunday)
Issued at 357 PM CDT Sun Jun 19 2016

A Weak short wave approaching and passing Monday night does not
appear to have much instability or even a half decent low level wind
field to work, even along the Missouri River closest to the
instability gradient. Will mention a small chance of storms along
the eastern Missouri River area but no more at this time. Otherwise,
skies should be mostly clear with low temperatures within shouting
distance of 60.

The instability and moisture return picks up Tuesday with upper
ridging, although this will be ahead of the next and stronger wave,
so will pick up the storm threat in the southeast, south of Sioux
Falls, just a little in the afternoon. Partly cloudy south to
mostly sunny north, with highs in the 80s.

By Tuesday evening the available moisture and instability will be
increasing more strongly, especially the instability. The strong wave
approaching from the northwest could help trigger storms over the
area, but the moisture and wind fields, including the nose of a
strong LLJ, will keep most of the storms in the southeast, that is,
northwest IA and nearby. The early morning SPC day 3 outlook of a
slight risk of severe storms still seems reasonable. By Wednesday,
the threat of storms will shift mainly to southwestern MN in line
with the decent upper support from the passing wave.

Temperatures Tuesday night will be a bit warmer with lows in the
60s, then Wednesday highs will be in the 80s again.

The Thursday through Sunday period will start dry and warm with
highs in the 80s, and a few 90 degree readings by Friday. Saturday
will see a chance of storms as the progged upper low moves east
along the Canadian border. Will go with the extended guidance input
of a smaller threat of storms north on Sunday, but not sure these
will be around. Another question is with temperatures, which are
kept fairly warm for the weekend, but the progress of the low
suggests a bit cooler. In any event, a return to another sizzling
weekend, as suggested by models as recently a couple days ago,
seems no longer in the cards.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 659 PM CDT Sun Jun 19 2016

VFR conditions are expected through 00z Tuesday. Maintained a
short period of VCTS during the mid evening for KFSD terminal,
the greater of the low end convective threat locations.

&&

.FSD Watches/Warnings/Advisories...
SD...Heat Advisory until 8 PM CDT this evening for SDZ038>040-050-
     052>071.

MN...Heat Advisory until 8 PM CDT this evening for MNZ071-072-080-081-
     089-097-098.

IA...Heat Advisory until 8 PM CDT this evening for IAZ001-012-020-031.

NE...Heat Advisory until 8 PM CDT this evening for NEZ013-014.

&&

SHORT TERM...Chapman
LONG TERM...
AVIATION...Chapman
Hazardous weather outlook, Jun 19, 3:07 AM CST, 17 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 AM CDT SUN JUN 19 2016

IAZ002-003-013-014-021-022-032-MNZ090-200915-
OSCEOLA-DICKINSON-O'BRIEN-CLAY IA-CHEROKEE-BUENA VISTA-IDA-
JACKSON-
407 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA AND SOUTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES THIS AFTERNOON AND EVENING WILL RISE NEAR 100
DEGREES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP SUNDAY EVENING.
A FEW SEVERE STORMS ARE POSSIBLE...WITH THE PRIMARY RISKS WILL BE
LARGE HAIL...UP TO GOLF BALL SIZE...AND DAMAGING WINDS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL RETURN TO THE AREA TUESDAY AFTERNOON INTO
TUESDAY NIGHT. A FEW STRONG TO SEVERE STORMS MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 7PM.

IAZ012-020-031-NEZ013-014-SDZ038-050-052-053-057>059-063>065-
068>071-200915-
SIOUX-PLYMOUTH-WOODBURY-DIXON-DAKOTA-BEADLE-GREGORY-JERAULD-
SANBORN-BRULE-AURORA-DAVISON-CHARLES MIX-DOUGLAS-HUTCHINSON-
BON HOMME-YANKTON-CLAY SD-UNION-
407 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...NORTHEAST NEBRASKA...CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL REACH OR EXCEED 100 DEGREES THIS AFTERNOON
AND EVENING.

ISOLATED THUNDERSTORMS MAY DEVELOP TOWARD SOUTH CENTRAL SOUTH
DAKOTA AND THE JAMES VALLEY BY VERY LATE SUNDAY AFTERNOON AND
BUILD SOUTH AND EAST DURING THE EVENING HOURS. STRONG TO SEVERE
STORMS WILL BE POSSIBLE...WITH THE PRIMARY RISKS AS LARGE HAIL UP
TO GOLF BALL SIZE AND DAMAGING WINDS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL RETURN TO THE FORECAST TUESDAY AFTERNOON INTO
TUESDAY NIGHT. A STRONG STORM OR TWO IS POSSIBLE...WITH THE
HIGHEST RISK OF SEVERE STORMS OVER NORTHWESTERN IOWA AND ADJACENT
AREAS OF MINNESOTA...SOUTH DAKOTA AND EASTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5PM.

IAZ001-MNZ071-072-080-081-089-097-098-SDZ039-040-054>056-060>062-
066-067-200915-
LYON IA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-NOBLES-PIPESTONE-
ROCK-KINGSBURY-BROOKINGS-MINER-LAKE-MOODY-HANSON-MCCOOK-MINNEHAHA-
TURNER-LINCOLN SD-
407 AM CDT SUN JUN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL REACH OR EXCEED 100 DEGREES THIS AFTERNOON
AND EVENING.

SCATTERED THUNDERSTORMS WILL DEVELOP LATE SUNDAY AFTERNOON OR
EARLY EVENING ALONG A FRONTAL BOUNDARY.  SEVERE STORMS ARE
POSSIBLE...WITH THE PRIMARY RISKS WILL BE LARGE HAIL...UP TO 2
INCH IN DIAMETER...AND DAMAGING WINDS TO 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL RETURN TO THE FORECAST TUESDAY AFTERNOON INTO
TUESDAY NIGHT. A STRONG STORM OR TWO IS POSSIBLE...WITH THE
HIGHEST RISK OF SEVERE STORMS OVER NORTHWESTERN IOWA AND ADJACENT
AREAS OF MINNESOTA...SOUTH DAKOTA AND EASTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5PM.

The radar

The Sioux Falls radar (KFSD), 70 km away, was scanning. The volume nearest the first event began at 02:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Brookings

When
June 19, 8:45 PM CST
Where
Brookings County, 6.58 mi WSW of Medary
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.200, -96.910

Thunderstorm winds caused tree damage, including several branches blown down. The winds were accompanied by penny size hail.

Hail, Brookings

When
June 19, 8:45 PM CST
Where
Brookings County, 6.58 mi WSW of Medary
Measured
0.75 in hail
Reported by
Public
Coordinates
44.200, -96.910

Penny size hail was accompanied by damaging winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639895, 639896.